Alert archive / Texas / Frost Advisories in 2016

Frost Advisory 4, NWS Amarillo, TX

October 19, 2016Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this frost advisory at Oct 19, 2016, 3:27 AM CDT for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It took effect at Oct 20, 2016, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 3:27 AM CDT (08:27 UTC)
In effect from
Oct 20, 2016, 2:00 AM CDT
Expired
Oct 20, 2016, 9:20 AM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS74 KAMA 190827
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
327 AM CDT WED OCT 19 2016

OKZ001-TXZ001-006-191830-
/O.NEW.KAMA.FR.Y.0004.161020T0700Z-161020T1500Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
327 AM CDT WED OCT 19 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT THURSDAY FOR THE
WESTERN OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CDT THURSDAY. 

* EVENT...OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE 33 TO 36
  DEGREE RANGE EARLY THURSDAY MORNING ACROSS THE WESTERN OKLAHOMA AND
  NORTHWESTERN TEXAS PANHANDLES. 

* TIMING...2 AM CDT/1 AM MDT UNTIL 10 AM CDT/9 AM MDT. 

* IMPACTS...COLD SENSITIVE PLANTS MAY BE DAMAGED OR KILLED DUE TO
  NEAR FREEZING TEMPERATURES IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$

14
3 follow-up statements
865 
WWUS74 KAMA 192043
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED OCT 19 2016

OKZ001-TXZ001-006-200445-
/O.CON.KAMA.FR.Y.0004.161020T0700Z-161020T1500Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
343 PM CDT WED OCT 19 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT
THURSDAY...

* EVENT...OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE 33 TO 36 
  DEGREE RANGE EARLY THURSDAY MORNING ACROSS THE WESTERN 
  OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLES. 

* TIMING...2 AM CDT/1 AM MDT UNTIL 10 AM CDT/9 AM MDT.

* IMPACTS...COLD SENSITIVE PLANTS MAY BE DAMAGED OR KILLED DUE 
  TO NEAR FREEZING TEMPERATURES IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$
494 
WWUS74 KAMA 200502
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT THU OCT 20 2016

OKZ001-TXZ001-006-201500-
/O.CON.KAMA.FR.Y.0004.161020T0700Z-161020T1500Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1202 AM CDT THU OCT 20 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...

* EVENT...LOW TEMPERATURES WILL DROP INTO THE 33 TO 36 DEGREE RANGE
  THIS MORNING ACROSS THE WESTERN OKLAHOMA AND NORTHWESTERN TEXAS
  PANHANDLES.

* TIMING...UNTIL 10 AM CDT.

* IMPACTS...COLD SENSITIVE PLANTS MAY BE DAMAGED OR KILLED DUE 
  TO NEAR FREEZING TEMPERATURES IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT MINIMUM TEMPERATURES OF 33 TO
36 DEGREES ARE EXPECTED WITH WIND SPEEDS LESS THAN 10 MPH AND
GENERALLY CLEAR SKIES. THESE CONDITIONS MAY OR MAY NOT CAUSE
FROST TO DEVELOP. HOWEVER...SENSITIVE PLANTS MAY BE KILLED IF
LEFT UNCOVERED.

&&

$$
690 
WWUS74 KAMA 201420
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
920 AM CDT THU OCT 20 2016

OKZ001-TXZ001-006-201530-
/O.CAN.KAMA.FR.Y.0004.000000T0000Z-161020T1500Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
920 AM CDT THU OCT 20 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES ARE ABOVE 36 DEGREES ACROSS THE ADVISORY AREA WITH
10 TO 15 MPH WINDS. FROST IS NO LONGER A CONCERN. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this frost advisory went out at Oct 19, 3:22 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 19, 3:22 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
322 AM CDT Wed Oct 19 2016

.DISCUSSION...
Dry and cool weather is expected across the Panhandles Today through
the end of the work week thanks to a pair of cold fronts. The first
brought us much cooler temperatures yesterday with the second
expected to move across the Panhandles Today. Today's cold front is
expected to enter the Panhandles around midday before proceeding
south of the area by this evening. This will allow for a wide range
of temperatures across the Panhandles with 60s across the NW to 80s
across the SE. The cold front will also help our overnight
temperatures drop even further than this mornings. We will likely see
a frost to light freeze across the western Oklahoma and northwestern
Texas Panhandles late tonight into early Thursday morning. As such
a Frost Advisory will be issued with this mornings forecast package.

High temperatures on Thursday will be near or slightly below normal
for this time of year (lower to upper 60s) as winds remain out of the
north. We could see another light frost across the western Oklahoma
Panhandle but there is a chance that winds will stay strong enough to
stave off advisory issuance.

As we go into the weekend, surface winds will return to a southerly
direction as an upper level ridge builds over the Panhandles. This
will allow our temperatures to once again rise into the 80s for the
weekend. Thankfully we should remain below the 90 degree mark as
things look now.

Temperatures remain steady in the lower to mid 80s through the early
part of next week under southwest flow aloft. Medium range models
continue to struggle with the next potential round of rain. Forecast
trends have been for a drier solution with a "carrot" at 168 hours
each model cycle. Have kept the extended portion of the forecast rain
free, but will keep a close eye on the mid-week trough.

&&

.FIRE WEATHER...
Cooler temperatures across the Panhandles Today should preclude
elevated fire weather conditions however, relative humidities are
expected to drop into the 20 to 25 percent range across the western
Panhandles. A cold front is expected to push through the area this
afternoon which will cause winds to be from a northerly direction and
increase into the 15 to 25 mph range. The 20-ft winds will quickly
diminish this evening as the cold front pushes well south of the
Panhandles.

Temperatures begin to warm Friday through the weekend which may
result in elevated fire weather conditions for the western half of
the Panhandles. Relative humidities each day are expected to drop
into the 15 to 20 percent range with southwest 20-ft winds around
the 15 mph mark.

A return of low level moisture early next week should preclude fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                73  41  66  40  75 /   0   0   0   0   0
Beaver OK                  73  36  67  39  77 /   0   0   0   0   0
Boise City OK              64  34  61  36  76 /   0   0   0   0   0
Borger TX                  74  45  67  41  77 /   0   0   0   0   0
Boys Ranch TX              74  36  68  36  78 /   0   0   0   0   0
Canyon TX                  75  42  66  39  75 /   0   0   0   0   0
Clarendon TX               78  47  67  42  75 /   0   0   0   0   0
Dalhart TX                 69  35  65  37  77 /   0   0   0   0   0
Guymon OK                  69  39  65  38  77 /   0   0   0   0   0
Hereford TX                74  41  66  38  75 /   0   0   0   0   0
Lipscomb TX                75  42  68  41  77 /   0   0   0   0   0
Pampa TX                   73  42  66  41  76 /   0   0   0   0   0
Shamrock TX                79  47  68  43  73 /   0   0   0   0   0
Wellington TX              81  49  70  44  74 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Frost Advisory from 2 AM to 10 AM CDT Thursday for the following
     zones: Dallam...Hartley.

OK...Frost Advisory from 2 AM to 10 AM CDT Thursday for the following
     zones: Cimarron.

&&

15/14
Hazardous weather outlook, Oct 19, 2:58 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 AM CDT WED OCT 19 2016

OKZ001>003-TXZ001>020-192100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
258 AM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A FROST TO LIGHT FREEZE WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA
AND NORTHWESTERN TEXAS PANHANDLES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FROST TO LIGHT FREEZE WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA
AND NORTHWESTERN TEXAS PANHANDLES EARLY THURSDAY MORNING.

ANOTHER FROST WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA PANHANDLE
EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Frost Advisories in Texas, 2016Frost Advisories in Oklahoma, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.